Q-T prolongation and polymorphous ("torsade de pointes") ventricular arrhythmias associated with organophosphorus insecticide poisoning

Achiyahu Ludomirsky, Herman O. Klein, Pinchas Sarelli, Bruno Becker, Seymour Hoffman, Uri Taitelman, Jacob Barzilai, Roberto Lang, Daniel David, Elio DiSegni, Elieser Kaplinsky

Research output: Contribution to journalArticlepeer-review

Abstract

It is not generally appreciated in the Western world that organophosphorus poisoning may be associated with a serious and often fatal cardiac complication: Q-T interval prolongation with malignant ventricular arrhythmias of the "torsade de pointes" type. This Insidious complication may lead to delayed, sudden death after the patient appears to be well on the way to recovery from the other, more dramatic respiratory and neurologic symptoms. In this study 15 patients with organophosphorus poisoning are described. Q-T prolongation was observed in 14 and malignant tachyarrhythmlas in 6. In view of the dismal prognosis of these patients, ventricular pacing, previously used with success In other conditions associated with this syndrome, was tried in four patients and successfully shortened the Q-T interval and eliminated the arrhythmias. Isoproterenol did the same in a fifth patient. Awareness of this lethal, but preventable complication of organophosphorus poisoning is called for. Careful electrocardiographic monitoring is necessary until the Q-T interval returns to normal. Electrical pacing appears to be the treatment of choice for the tachyarrhythmias.

Original languageEnglish
Pages (from-to)1654-1658
Number of pages5
JournalAmerican Journal of Cardiology
Volume49
Issue number7
DOIs
StatePublished - May 1982

Fingerprint

Dive into the research topics of 'Q-T prolongation and polymorphous ("torsade de pointes") ventricular arrhythmias associated with organophosphorus insecticide poisoning'. Together they form a unique fingerprint.

Cite this